Certain medications taken for health conditions may trigger heartburn or make your acid reflux pain worse. Take a look at this list to see if any of your medications may be contributing to your acid reflux.
- Aspirin – The aspirin you take for headache pain or for heart attack prevention may cause your stomach to produce more acid, which could lead to increased heartburn.
- Ibuprofen – Common over-the-counter medicines, such as Advil and Motrin contain ibuprofen, which can increase the production of acid within your stomach.
- Antibiotics – Certain antibiotics, such as those used to treat bacterial infections, can cause symptoms of acid reflux. Check with your Arlington physician to see if an enteric-coated antibiotic, which is gentler on the stomach and esophagus, can be taken for your medical condition.
- Blood Pressure Medications – Beta blockers and calcium channel blockers can relax the lower esophageal sphincter muscle, allowing stomach acid to creep up into the esophagus more easily.
- Osteoporosis Medications – Bone-strengthening drugs such as Boniva (ibandronate), Actonel (risedronate) and Fosamax (alendronate) are common heartburn triggers. Taking these medications before eating or drinking may help minimize your acid reflux symptoms. In addition, newer osteoporosis medications are now available that are more gentle on the stomach and can be taken less often.
- Antidepressants – Some of the older types of tricyclic antidepressants tend to slow the rate of speed at which the stomach empties itself. When food and acid sits in the stomach longer, it increases the likelihood of acid reflux.
- Iron Supplements – Iron supplements help the body produce red blood cells, but they can also provoke acid reflux. If your iron supplement is a heartburn trigger, ask your Arlington doctor if there is an alternative you can substitute.
- Sedatives – Medications taken to help you to relax or sleep, may also relax your esophageal sphincter muscle, leading to heartburn.
- Potassium – Potassium supplements, often recommended for people with high blood pressure, can irritate the esophageal lining. To minimize your chance of having acid reflux when taking potassium supplements, wash down the pill with plenty of water or take an enteric-coated slow release form of potassium.